Pictured: A child in a hospital bed. Antibiotic side effects are sending nearly 70,000 kids to the ER each year.

Nearly 70,000 children end up in emergency rooms every year after experiencing adverse reactions to antibiotic drugs, according to an analysis by the Centers for Disease Control and Prevention (CDC) published today in the Journal of the Pediatric Infectious Diseases Society.

More on Antibiotics

Most of these incidents were due to an allergy, and most were mild reactions (such as a rash), although some were more serious (such as anaphylaxis). Children under the age of 2 made up the largest share of the ER visits.

There are about 74 million antibiotic prescriptions doled out to kids each year, the study notes, and past research has indicated that at least one-third of these pediatric antibiotic prescriptions are unnecessary.

Overprescribing these drugs can contribute to antibiotic resistance, as weaker bacteria are routinely killed off and “superbugs” that cannot be treated by antibiotics proliferate. 

“In many cases, these are life-saving drugs with benefits that far outweigh the risks,” says pediatrician Katherine Fleming-Dutra, M.D., co-author of the study and deputy director of the CDC’s Office of Antibiotic Stewardship. “But it’s also important to recognize those risks, both in terms of long-term antibiotic resistance and short-term, acute events.”

Previous research has estimated that up to 10 percent of all childhood antibiotic prescriptions cause an allergic reaction. Here's what parents need to know about the new study, and what to discuss with your pediatrician.

What the Study Found

Using national data on emergency room visits between 2011 and 2015, CDC researchers estimated that 69,464 annual visits were made by children younger than 19 who were experiencing antibiotic-related “adverse events.”

The vast majority of these events—86.1 percent—involved some kind of allergic reaction. Fleming-Dutra notes that there was a broad spectrum of what could constitute an allergic reaction, from anaphylaxis—the severe, life-threatening condition often seen with peanut or bee-sting allergies—to mild rashes and gastrointestinal issues. Seventy-seven percent of all the problems counted in the study were considered “mild allergic events.”

The antibiotic side effects that were not allergic reactions were most commonly things like diarrhea and diaper rash in younger children and gastrointestinal issues, such as nausea, vomiting, diarrhea, and abdominal pain, in older children. Headaches and yeast infections were less common reactions, and certain antibiotics produced rare side effects like light sensitivity.

The researchers observed the most adverse events among children younger than 2—fully 1 in 400 children two or younger visits the ER each year with a reaction to antibiotics. The older the child, the less likely they were to have a negative reaction to antibiotics.

Pediatrician Mark Sawyer, M.D., a member of the American Association of Pediatrics’ Committee on Infectious Diseases, who was not involved in the study, says it’s not surprising there were more adverse events for younger children.

Younger children, notes Sawyer, are more prone to infections and thus more likely to be prescribed antibiotics. They are also more likely to experience allergic reactions. And newer parents can tend to be anxious, bringing younger children to the ER for more minor symptoms, Sawyer adds.

The number of antibiotic-related adverse events is likely much higher than the numbers presented in the study, the researchers note. Parents often bring their children to the pediatrician, rather than the ER, or may not seek treatment at all when the symptoms are minor. The study only counted adverse reactions to antibiotics that resulted in an ER visit.

Fleming-Dutra says that ultimately, decisions about which drug your child is prescribed—or whether they are prescribed medication at all—should be made by your pediatrician. But this study can be a good “conversation starter between parents and doctors,” she says, prompting “a more informed discussion about the potential risks and rewards of antibiotics.”

What Parents Should Know

Sawyer says discussion of the pros and cons of antibiotics has increased in recent years, and that fewer physicians are prescribing them needlessly for, say, viral infections.

And the growing body of research on the risk of antibiotic side effects and the harms of overuse—the CDC published a similar study on adverse reactions in 2016—can help shift the conversation between parents and doctors.

“I think nervous parents can sometimes push and push pediatricians for antibiotics, because they’re seen as a quick-fix for all kinds of sickness,” he says. “Studies like this can help people understand they aren’t always the answer.”

The next time you bring your child to the pediatrician, either with an ailment that may require antibiotics, or with symptoms of an adverse reaction to the drugs, here are some things you should know.

• Coughs and runny noses typically do not require antibiotics. These drugs can’t do anything to fight colds and other viruses. If your child’s symptoms are severe, you can certainly bring them to the doctor—just know that antibiotics probably won’t be the answer.

• Sore throats are not treatable with antibiotics, unless your child has strep. Parents sometimes assume a child’s sore throat is caused by the bacteria streptococci (strep), and is therefore treatable with antibiotics. In roughly 80 percent of cases, however, sore throats are viral in origin. Your pediatrician should test for strep before prescribing antibiotics.

• Antibiotics are not effective for most ear infections. Sawyer says research has shown antibiotics don’t make sense for most ear infections, especially in older children. For treating ear infection pain, it’s more effective to give your child pain relievers like ibuprofen (Advil or generic) or acetaminophen (Tylenol or generic). Most ear infections will go away on their own after two to three days; consider seeing your pediatrician if symptoms last longer.

• Mild adverse reactions to antibiotics are common. It’s not unusual for children to have mild rashes, nausea, diarrhea, and even vomiting in reaction to antibiotics. Sawyer says these symptoms don’t necessarily connote an allergy; often pediatricians will recommend your child finishes antibiotic treatment even if they have these reactions. And fortunately these antibiotic side effects often become less severe or disappear entirely as a child ages.

• There are clear signs of a dangerous antibiotic allergy. While milder reactions aren’t a huge concern, you should take your child to the hospital immediately if, after taking their first antibiotic—or after taking a new type—they are having trouble breathing; their throat is swelling or tightening; their pulse is weak; they have severe hives; or they have a seizure or lose consciousness.